Feeling Sick at Sea? FTF's Doc Holiday has tips on how to prevent it, and if that's not possible, how to make it go away quickly so you can enjoy your sea cruise.
It’s not the flu, it’s motion sickness, caused by the brain receiving mismatched sensory signals for motion. This happens when the inner ear, which monitors balance changes, perceives movement– the rocking of a cruise ship, say– while the eye detects no motion. The severity of turbulence is also a factor. Other than reading in cars, the most common cause of this visual-vestibular conflict is cruising. Although large ships may seem, to the eye, as steady as a land-based hotel, the eye can more easily detect the rocking of a small boat, making seasickness less likely.
Treating the Symptoms
Symptoms include nausea, dizziness, lack of appetite, perspiration, yawning, increased salivation and general malaise. Age, gender and general state of health are usually unrelated to the propensity to become nauseous on boats. The first thing to do if you get seasick is to try to bring your eyes and inner ear into sync. On a cruise, go up to the top deck and look out at the water. If you can, open a window to get some fresh air on your face, another form of external sensory input to enhance orientation.
A number of medications can steady the dizzy seafarer. Over-the-counter antihistamines, including Dramamine, will suppress the vestibular system and reduce sensations of nausea, as will meclizine (Bonine). A powerful vestibular suppressant is scopolamine (Scopace), used by Navy sailors for seasickness. Frequent cruisers will often apply it as a skin patch before setting foot on a ship, to prevent any symptoms from occurring. The patch should not be used by children, however, and special care should be taken in the case of the elderly or people with certain chronic medical and psychological conditions. A number of these remedies may cause drowziness, so it is important that you do not mix your medication with any aquatic activies. As always, consult your physician before taking any medication.
Trouble on Dry Land
A related problem is disembarkment syndrome, in which the passenger continues to feel the rocking sensation of a boat or a plane after returning to solid ground. It is normal for this feeling to last for a few hours. In some rare cases, however, the body’s vestibular system fails to acclimate to solid ground for days after a cruise. If this happens, consult a physician. Medication may be required and, in extreme cases, it may be necessary to undergo balance therapy to reprogram the inner ear.
Dear Reader: This page may contain affiliate links which may earn a commission if you click through and make a purchase. Our independent journalism is not influenced by any advertiser or commercial initiative unless it is clearly marked as sponsored content. As travel products change, please be sure to reconfirm all details and stay up to date with current events to ensure a safe and successful trip.